Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 189, NWS Quad Cities, IA

September 20, 2017Clinton County, Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 20, 2017, 6:49 PM CDT for Clinton County, Scott County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2017, 6:49 PM CDT (23:49 UTC)
Expired
Sep 20, 2017, 7:30 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 7:20 PM CDTTSTM WND DMGScott County Park, IAA REPORT OF 3 TO 4 16 INCH DIAMTER TREES WERE DOWNED THROUGH THE PARK.
Sep 20, 7:23 PM CDTTSTM WND GST 51Dewitt, IAMEASURED AT THE DEWITT IOWA RWIS STATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS53 KDVN 202349
SVRDVN
IAC045-163-210030-
/O.NEW.KDVN.SV.W.0189.170920T2349Z-170921T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
649 PM CDT WED SEP 20 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Scott County in east central Iowa...
  Western Clinton County in east central Iowa...

* Until 730 PM CDT

* At 649 PM CDT, a severe thunderstorm was located near Durant,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Eldridge, DeWitt, Walcott, Long Grove, Wheatland, Grand Mound,
  Calamus, Charlotte, Donahue, McCausland, Welton, Dixon, Maysville,
  New Liberty, Malone, Camp Liberty, Park View, Big Rock, Sherman
  Park and Clinton County Fairgrounds.

This includes Interstate 80 in Iowa between mile markers 280 and 284.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4167 9042 4160 9087 4171 9089 4180 9088
      4187 9086 4199 9043
TIME...MOT...LOC 2349Z 252DEG 18KT 4166 9085 

HAIL...1.00IN
WIND...60MPH
 
$$

SHEETS
2 follow-up statements
188 
WWUS53 KDVN 210001
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
701 PM CDT WED SEP 20 2017

IAC045-163-210030-
/O.CON.KDVN.SV.W.0189.000000T0000Z-170921T0030Z/
Scott IA-Clinton IA-
701 PM CDT WED SEP 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN SCOTT AND CENTRAL CLINTON COUNTIES...

At 700 PM CDT, a severe thunderstorm was located near Donahue, or 8
miles northeast of Durant, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Eldridge, DeWitt, Walcott, Long Grove, Grand Mound, Calamus,
Charlotte, Donahue, McCausland, Welton, Dixon, Maysville, Malone,
Camp Liberty, Park View, Sherman Park, Clinton County Fairgrounds,
Scott County Park and Plainview.

This includes Interstate 80 in Iowa between mile markers 280 and 284.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4167 9042 4160 9087 4171 9087 4174 9082
      4189 9076 4199 9043
TIME...MOT...LOC 0000Z 252DEG 18KT 4168 9077 

HAIL...1.00IN
WIND...60MPH
 
$$

SHEETS
893 
WWUS53 KDVN 210025
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
725 PM CDT WED SEP 20 2017

IAC045-163-210034-
/O.EXP.KDVN.SV.W.0189.000000T0000Z-170921T0030Z/
Scott IA-Clinton IA-
725 PM CDT WED SEP 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SCOTT AND CENTRAL
CLINTON COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail ,heavy rain and frequent lightning are still possible with this 
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4167 9042 4160 9087 4171 9087 4174 9082
      4189 9076 4199 9043
TIME...MOT...LOC 0024Z 252DEG 18KT 4172 9062 

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:45 PM CDT, 4 minutes earlier.

Area forecast discussion, Sep 20, 6:45 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
645 PM CDT Wed Sep 20 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 256 PM CDT Wed Sep 20 2017

18Z surface data has the cold front from northwest Wisconsin,
through central Iowa and into northeast Kansas. Although not
indicated in the surface data, satellite suggests a weak low in the
cloud fields moving northeast along the front in Iowa. Dew points
ahead of the front were in the 60s to lower 70s. Behind the front
dew points were in the 40s and 50s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 256 PM CDT Wed Sep 20 2017

Convection has initiated just prior to peak heating along the front
in northeast Iowa with additional storms developing further south
into central Iowa.

Through late afternoon convection should be confined near the front.
However, the instability that had developed in the full sun ahead of
the front should result in another band of convection developing
along or just west of the Mississippi just prior to sunset.

The inferred wave in satellite should aid in convection expanding in
areal coverage during the evening. However, overall coverage should
remain scattered.

The severe potential still looks low. However, the inferred wave in
satellite data may help to enhance storm development and allow a few
severe storms to develop. If this does occur, the primary risk would
be wind and possibly hail.

Late tonight convection will slowly decrease in areal coverage as
the front washes out across the area. The light winds combined with
the humid airmass should allow patchy fog to develop that may
increase in areal coverage prior to sunrise. Clouds across the area
may help to limit how thick the fog gets but some patchy dense fog
is possible in river valleys and low lying areas.

On Thursday, any lingering rain/fog will dissipate during the
morning and skies will slowly clear. How long the clouds hold during
the morning will dictate how warm it gets during the afternoon.
However, it does look to be another very warm and humid day.

Refer to the climate section for record highs over the next few
days.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 256 PM CDT Wed Sep 20 2017

Little change in the long term forecast with this iteration as
guidance continues ridging and above normal temps into the weekend.
Later in the period a chance for showers and storms returns as a the
ridge breaks down and the L/W trof advects east.

Friday through the Weekend...After today's high temperatures
guidance with highs in the 90s look likely Friday into Saturday
before lower H85 temps advect into the area.  Saturday looks to
possibly set new record highs at a couple of sites.  Spread in the
high temperature guidance has decreased in the latest run of the
synoptic models leading to higher confidence in forecast highs.
Regardless, these temperatures are going to feel more like July than
late September.

Into next week, agreement between guidance is for the L/W trof to
shift back to the east across our area.  With it a series of
shortwaves are forecast to affect the central Plains starting
Monday.  Each of these waves will lead to summer like convection.
Eventually all of the guidance has a robust wave with cold front
moving in.  Temperatures are expected to drop to more seasonable
later in the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 630 PM CDT Wed Sep 20 2017

Brief periods of MVFR/IFR in or near thunderstorms this
evening/early tonight - Gusty winds, heavy downpours, and
lightning strikes are primary threats. Areal coverage will remain
scattered. The only terminal where storms are likely is at KDBQ.

After 05Z/Thursday, fog is possible with best chances at
KCID/KDBQ. Low confidence on how thick fog becomes at this lead
time, so will have to reassess for 06Z TAF issuance. Uttech

&&

.CLIMATE...
ISSUED AT 256 PM CDT Wed Sep 20 2017

Record Highs for September 20...

Moline.........92 in 1931
Cedar Rapids...93 in 1931
Dubuque........92 in 1895
Burlington.....93 in 1940

Record Highs for September 21...

Moline.........92 in 2007
Cedar Rapids...93 in 1920
Dubuque........94 in 1891
Burlington.....94 in 1908

Record Highs for September 22...

Moline.........95 in 1937
Cedar Rapids...94 in 1930
Dubuque........92 in 1937
Burlington.....94 in 1937 and other years

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Gibbs
AVIATION...Uttech
CLIMATE...08
Hazardous weather outlook, Sep 20, 7:46 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
746 AM CDT Wed Sep 20 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
746 AM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms late this afternoon and tonight,
as a cold front sags into the region. There is a low risk of severe
weather with these storms, mainly from 5 pm to 11 pm, with large
hail and damaging winds being the primary threats.

Afternoon heat index readings are expected to top out in the
lower to middle 90s across portions of east central and
southeast Iowa, northeast Missouri, and northwest and west
central Illinois.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A few thunderstorms with a lightning threat may linger into mid
Thursday morning before they diminish.

Unseasonably warm temperatures will combine with increasing
humidity to produce heat index readings in the low to mid 90s
Thursday afternoon through Friday, and in the lower 90s for
Saturday afternoon.

Thunderstorm chances return to the Outlook Area from late Monday
into Tuesday. It is too early to determine if there will be any
severe weather threat early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

In the hours before

Special weather statement, Sep 20, 5:10 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
510 PM CDT WED SEP 20 2017

IAC061-097-105-202245-
Jackson-Dubuque-Jones-
510 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON...SOUTH
CENTRAL DUBUQUE AND NORTHEASTERN JONES COUNTIES UNTIL 545 PM CDT...

At 509 PM CDT, a strong thunderstorm was located near Canton, or 16
miles northwest of Maquoketa, moving northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Cascade, La Motte, Bernard, Zwingle, Canton, Swiss Valley Park,
Emeline, Otter Creek, South Gary Owen, Dubuque Regional Airport,
Garry Owen, Fillmore, Fillmore Recreation Area, Crab Town, Washington
Mills and Temple Hill.

LAT...LON 4211 9090 4228 9103 4247 9071 4229 9056
TIME...MOT...LOC 2209Z 227DEG 22KT 4221 9091

SHEETS
Special weather statement, Sep 20, 5:20 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
520 PM CDT WED SEP 20 2017

IAC031-105-202245-
Cedar-Jones-
520 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CEDAR AND
SOUTHEASTERN JONES COUNTIES UNTIL 545 PM CDT...

At 519 PM CDT, a strong thunderstorm was located near Stanwood,
moving northeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Tipton, Stanwood, Oxford Junction, Clarence, Oxford Mills and
Massillon Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.

LAT...LON 4193 9090 4190 9090 4176 9111 4186 9125
      4203 9101
TIME...MOT...LOC 2219Z 226DEG 28KT 4184 9113

SHEETS
Special weather statement, Sep 20, 6:01 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
601 PM CDT WED SEP 20 2017

IAC045-061-097-105-202330-
Jackson-Dubuque-Jones-Clinton-
601 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN JACKSON...SOUTHEASTERN
DUBUQUE...SOUTHEASTERN JONES AND NORTHWESTERN CLINTON COUNTIES UNTIL
630 PM CDT...

At 601 PM CDT, a strong thunderstorm was located near Oxford
Junction, or 12 miles west of Maquoketa, moving northeast at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Maquoketa, Bellevue, Oxford Junction, Lost Nation, Andrew, La Motte,
Monmouth, Springbrook, St. Donatus, Toronto, Zwingle, Fulton,
Hurstville, Nashville, Baldwin, Emeline, Otter Creek, South Gary
Owen, Maquoketa Caves State Park and Jackson County Fairgrounds.

LAT...LON 4230 9042 4228 9043 4223 9040 4188 9087
      4190 9090 4195 9090 4195 9098 4199 9105
      4243 9064
TIME...MOT...LOC 2301Z 219DEG 29KT 4200 9089

SHEETS
Special weather statement, Sep 20, 6:11 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
611 PM CDT WED SEP 20 2017

ILC085-IAC031-045-061-097-163-202345-
Jo Daviess-Jackson-Cedar-Scott-Dubuque-Clinton-
611 PM CDT WED SEP 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JO DAVIESS...
JACKSON...EASTERN CEDAR...NORTHERN SCOTT...SOUTHEASTERN DUBUQUE AND
CLINTON COUNTIES UNTIL 645 PM CDT...

At 610 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dubuque to Bennett. Movement was
northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Davenport, Dubuque, Bettendorf, Clinton, Maquoketa, Galena, Eldridge,
DeWitt, Asbury, Le Claire, Bellevue, East Dubuque, Walcott, Preston,
Princeton, Hanover, Long Grove, Lowden, Wheatland and Grand Mound.

This includes Interstate 80 in Iowa between mile markers 273 and 283.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4252 9064 4251 9064 4251 9020 4219 9026
      4219 9031 4217 9027 4160 9038 4163 9100
      4195 9092 4195 9090 4204 9090 4252 9078
TIME...MOT...LOC 2310Z 134DEG 31KT 4245 9070 4172 9098

SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 5:10 PM CDTSpecial Weather StatementDVNDubuque35 min
Sep 20, 5:20 PM CDTSpecial Weather StatementDVNCedar25 min
Sep 20, 6:01 PM CDTSpecial Weather StatementDVNJackson29 min
Sep 20, 6:11 PM CDTSpecial Weather StatementDVNClinton, Jackson, Scott34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.